Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 167, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 21, 1998, 6:47 PM EST for Saint Joseph County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 1998, 6:47 PM EST (23:47 UTC)
- Expired
- Jul 21, 1998, 7:35 PM EST
- In force
- 48 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Saint Joseph County, MI
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:00 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 2116 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
136 WUUS53 KIWX 212348 RRA SVRFWA MIC149-220035- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 647 PM EST TUE JUL 21 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST JOSEPH COUNTY IN SOUTHWESTERN LOWER MICHIGAN * UNTIL 835 PM EDT (735 PM EST) * AT 746 PM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHWEST OF STURGIS OR 5 MILES NORTHWEST OF CENTREVILLE MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... CENTREVILLE MENDON COLON SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS. TAL/BFO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:25 PM EST, 5 hours 22 minutes earlier.
Area forecast discussion, Jul 21, 1:25 PM EST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 125 PM EST TUE JUL 21 1998 FORECAST CONCERNS ARE PRECIP CHANCES AND SEVERE WEATHER THREAT THROUGH THE FORECAST PERIOD. KLOT RADAR CURRENTLY SHOWING A SLOWLY INTENSIFYING LINE OF STORMS ACROSS NORTHERN ILLINOIS AND SOUTHERN WISCONSIN. KLOT RADAR SHOWING WEAK REFLECTIVITIES INCREASING ALONG THE SOUTHERN END OF THE LINE.. INDICATING ADDITIONAL DEVELOPMENT. WOULD LIKE MENTION OF SCATTERED STORMS AND SEVERE WORDING FOR ENTIRE AREA THIS EVENING. HIGH CAPE VALUES ACROSS THE AREA AT TIME.. AND KIWX VWP SHOWING PROFILE FAVORABLE FOR DAMAGING WINDS. ETA/NGM MODELS BECOMING A BIT MORE CONSISTENT.. THOUGH HAVE SOME RESERVATIONS STILL WITH DETAILS. BOTH MODELS INDICATE FRONTAL BOUNDARY CURRENTLY TO THE NORTH BECOMING STATIONARY ACROSS NORTHERN INDIANA. MOISTURE POOLING ALONG THE FRONT AS PW VALUES INCREASE TO NEARLY 2 INCHES BY TOMORROW AFTERNOON. FRONTOGENESIS PROGS... LOW LEVEL MOISTURE FIELDS... AND MID LEVEL THICKNESSES INDICATE SERIES OF CONVECTIVE SYSTEMS PLAGUING OUR AREA THROUGH 48 HOURS. MCS DEVELOPMENT LIKELY LATER TONIGHT OUT TO THE WEST.. WITH ACTIVITY WORKING INTO AREA AROUND DAYBREAK. DEVELOPMENT ALSO POSSIBLE TOMORROW AFTERNOON AS AMS BECOMES UNSTABLE ONCE AGAIN. WOULD RECOMMEND LIKELY POPS TONIGHT/TOMORROW.. WITH GOOD CHANCE POPS IN LATER PERIODS. HEAVY RAINFALL MAY BECOME A PROBLEM TOMORROW OR TOMORROW NIGHT... BUT THIS CAN WAIT UNTIL LATER FORECASTS TO BE ADDRESSED. RECOMMEND TEMPS TOMORROW A BIT HIGHER THAN FWC/FAN GUIDANCE... AS MOST OF CWA SHOULD BE ALONG OR SOUTH OF SURFACE FRONT. GUIDANCE TEMPS FOR OTHER PERIODS SHOULD BE FINE. SBN 072/089 069/080 060 09665 FWA 073/090 070/083 062 09565 AOH 074/090 072/084 062 09455 .IWX...NONE. MARGRAF!
In the hours before
Local storm report, Jul 21, 5:07 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
507 PM EST TUE JUL 21 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM COLDWATER MI WIND DAMAGE
07/21/98 BRANCH TREES DOWN
0435 PM 5 ESE COLDWATER MI .75 INCH HAIL
07/21/98 BRANCH HAM REPORT
0435 PM LITCHFIELD MI WIND DAMAGE
07/21/98 HILLSDALE TREES AND POWER LINES
DOWNLocal storm report, Jul 21, 5:07 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
507 PM EST TUE JUL 21 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM COLDWATER MI WIND DAMAGE
07/21/98 BRANCH TREES DOWN
0435 PM 5 ESE COLDWATER MI .75 INCH HAIL
07/21/98 BRANCH HAM REPORT
0435 PM LITCHFIELD MI WIND DAMAGE
07/21/98 HILLSDALE TREES AND POWER LINES
DOWNLocal storm report, Jul 21, 6:38 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
638 PM EST TUE JUL 21 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0636 PM CENTREVILLE MI 1.75 INCH HAIL
07/21/98 ST.JOSEPHLocal storm report, Jul 21, 6:38 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
638 PM EST TUE JUL 21 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0636 PM CENTREVILLE MI 1.75 INCH HAIL
07/21/98 ST.JOSEPHLocal storm report, Jul 21, 6:39 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 PM EST TUE JUL 21 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0636 PM COLDWATER MI 1.75 INCH HAIL
07/21/98 BRANCHLocal storm report, Jul 21, 6:39 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 PM EST TUE JUL 21 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0636 PM COLDWATER MI 1.75 INCH HAIL
07/21/98 BRANCHThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 10:46 PM EST | Severe Thunderstorm Warning | IWX | Hillsdale | 34 min |
| Jul 21, 4:23 AM EST | Severe Thunderstorm Warning | IWX | Branch, Saint Joseph | 47 min |
| Jul 21, 4:45 AM EST | Severe Thunderstorm Warning | IWX | Hillsdale | 45 min |
| Jul 21, 6:18 AM EST | Severe Thunderstorm Warning | IWX | Hillsdale | 32 min |
| Jul 21, 4:18 PM EST | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 47 min |
| Jul 21, 6:17 PM EST | Severe Thunderstorm Warning | IWX | Branch | 48 min |
| Jul 21, 6:43 PM EST | Severe Thunderstorm Warning | IWX | Hillsdale | 47 min |
| Jul 21, 6:56 PM EST | Severe Thunderstorm Warning | IWX | Berrien | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.